Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 313, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Oct 3, 2022, 4:16 PM MST for La Paz County, Maricopa County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2022, 4:16 PM MST (23:16 UTC)
- Expired
- Oct 3, 2022, 7:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties La Paz County, AZ, Maricopa County, AZ
The radar
The Phoenix radar (KIWA), 177 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 146 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 3005 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
092
WGUS55 KPSR 032316
FFWPSR
AZC012-013-040200-
/O.NEW.KPSR.FF.W.0313.221003T2316Z-221004T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
416 PM MST Mon Oct 3 2022
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
Maricopa County in south central Arizona...
Northeastern La Paz County in west central Arizona...
* Until 700 PM MST.
* At 416 PM MST, Doppler radar and automated rain gauges indicated
thunderstorms producing heavy rain along US-60 and over Centennial
Wash. Between 0.5 and 1.5 inches of rain have fallen. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar and automated gauges.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Wenden, Gladden and Salome.
This includes the following highways...
US Highway 60 between mile markers 57 and 66.
This includes the following streams and drainages...
Tiger Wash, Salome Wash, Browns Canyon Wash and Centennial Wash.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3374 11358 3381 11364 3397 11336 3387 11321
FLASH FLOOD...RADAR AND GAUGE INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
SDB1 follow-up statement
247 WGUS75 KPSR 040156 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 656 PM MST Mon Oct 3 2022 AZC012-013-040206- /O.EXP.KPSR.FF.W.0313.000000T0000Z-221004T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ La Paz AZ-Maricopa AZ- 656 PM MST Mon Oct 3 2022 ...FLASH FLOOD WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR MARICOPA AND NORTHEASTERN LA PAZ COUNTIES... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3374 11358 3381 11364 3397 11336 3387 11321 $$ SDB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Oct 3, 1:15 PM MST, 3 hours 1 minute earlier.
Area forecast discussion, Oct 3, 1:15 PM MST, 3 hours 1 minute before
Area Forecast Discussion National Weather Service Phoenix AZ 115 PM MST Mon Oct 3 2022 .SYNOPSIS... Modest shower and thunderstorm chances will persist over the next couple days, becoming somewhat more concentrated over higher terrain locations. However, a pesky low pressure system will hover south of the area providing periodic unsettled weather for the remainder of the week. While not all locations will see rainfall, gusty late afternoon and evening outflow winds will be common many days this week. Otherwise, temperatures will remain near to slightly above normal through the weekend. && .DISCUSSION... Early afternoon WV imagery and objective analysis depict a well defined negative PV anomaly and cold core rotating through southern Nevada with very favorable left front jet quadrant ascent spread through northern AZ. Showers and embedded storms have been percolating since the early morning hours indicative of the strong dynamics associated with this PV lobe. Closer to the local forecast area, instability was increasing with daytime heating (MLCape 500- 1000 J/kg) ahead of steepening midlevel lapse rates, albeit in an environment of marginal moisture. The best boundary layer mixing ratios (10-12 g/kg) were aligned through the lower Colorado River valley with markedly lower values (7-8 g/kg) towards the Phoenix metro and points eastward. While mixing ratios in this range would typically be insufficient for deep convective sustenance into lower elevations during the warm season, much colder temperatures aloft (approaching -15C at H5) may support a few storms even into this more hostile environment. Confidence is excellent that convective clusters strung through northern AZ ahead of the aforementioned PV anomaly will continue to descend southbound aided by cold, dense outflows. Simultaneously, isolated storms were already forming well ahead of the main disturbance as ascent increases and become juxtaposed with the moist nose through the western CWA. Flow over the most preferred terrain features (i.e. Kofa range, Chocolate mountains, etc.) were quickly developing into small storm clusters, and should support outflow winds (DCape > 1000 J/kg) and additional pop up showers/storms the remainder of the afternoon. Further east into the Phoenix metro, forecast confidence is lower as reduced moisture levels and notable CinH complicate the convective picture. HREF membership are overwhelmingly in support of a strong outflow boundary (or perhaps a couple) blasting south through the metro with 30-40 mph gusts blasting northern Maricopa County. Whether this outflow becomes sufficiently deep to spur additional lower elevation storms is far more uncertain with HREF members generally showing decaying convective elements into lower elevations with the strong, gusty winds. However, inhibition should be breakable and pattern recognition suggests a few isolated storms surviving into the metro. The main vorticity lobe will translate into southeast Arizona Tuesday with upstream anti-cyclonic subsidence spreading into the majority of the CWA. Moisture and instability should still be elevated enough for deep convective development clipping higher terrain area of the southeast parts of the forecast area, though the greatest impact will likely be a decaying easterly outflow punching westward during the evening hours. Deterministic and ensemble members remain in good agreement that this original vorticity center will disassociate and retrograde from the northern jet during the latter half of the week becoming a cutoff feature meandering along the international border as the entire Conus pattern enters another amplification and blocking phase. This pattern is very similar to last week with a nearly identical cutoff spinning aimlessly across southern AZ. While moisture and heating will be more restricted than monsoon season, enough evidence exists that vorticity lobes will rotate about the central circulation providing focused ascent and enhanced rainfall chances at times during the second half of the week. && .AVIATION...Updated 1745Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: PHOENIX AREA TAF IMPACTS: 1) 30-40% probability of outflow winds of 35+ kts between 23Z-02Z. 2) 20-30% chance of thunderstorms at the terminal between 23Z-02Z. Winds generally light out of the ESEly direction with a trend toward SWly directions after 21Z. Thunderstorms over the higher terrain to the north and northeast are expected to produce outflow winds from those directions that overspread the Valley floor. Onset of big wind shift expected between 23Z to 01Z. Less than 10% chance of peak gusts reaching 50kts. There is even the potential for a stray thunderstorm to develop over the Estrella Mountains between 20Z-22Z but confidence too low in that scenario to reflect associated impacts in the KPHX TAF. Anticipate weakening winds as the evening progresses. As for sky cover, a SCT-BKN deck with bases AOA FL120 is expected to thin out later this morning before clouds increase in the late afternoon in association with thunderstorm activity (expect ceilings to remain above FL070). Expect clouds to thin out again later in the evening. Southeast California/Southwest Arizona including KIPL and KBLH: KIPL: Light southeasterly winds are expected to prevail during the daytime followed by modest southwest winds developing after 02Z. There is about a 10% chance of outflow winds from the northeast exceeding 30kts during the late afternoon/early evening. Otherwise, skies will be mostly clear with thunderstorms well removed from the airfield. KBLH: Light and variable winds this morning will become southerly by late morning. During the afternoon, scattered thunderstorms are expected to develop once again over La Paz and eastern Riverside Counties. Outflow winds are expected to affect the airfield by 23Z and there is a 30-50% chance of gusts of 35+ kts along with visibilities dipping below 6SM in blowing dust. There is a 30% chance of thunderstorms at the airfield or within the vicinity between 23Z- 02Z. Expect lighter winds and the start of decreasing cloudiness beginning 02Z. && .FIRE WEATHER... Shower and thunderstorm chances this week will be primarily limited to the higher terrain areas of south-central Arizona. However, portions of the lower deserts will have the potential for isolated thunderstorms today. High temperatures will remain two to four degrees above average through Wednesday followed by a modest cooling trend brings readings very close to average for Friday and Saturday. Min RH will range from 20-35% across the forecast area while Max RHs mostly range from 40-65% (some areas locally higher). Apart from thunderstorms, winds will be light and favor terrain driven diurnal patterns through Wednesday. The latter half of the week, winds will favor easterly directions along with some breeziness at times (most noticeably over south- central AZ). && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...18 AVIATION...Young/Heil FIRE WEATHER...Smith/AJ
In the hours before
Special weather statement, Oct 3, 3:52 PM MST, 24 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
352 PM MST Mon Oct 3 2022
AZZ556-557-032315-
Mazatzal Mountains AZ-Tonto Basin AZ-
352 PM MST Mon Oct 3 2022
...A strong thunderstorm will impact portions of Gila and Maricopa
Counties through 415 PM MST...
At 352 PM MST, Doppler radar was tracking a strong thunderstorm near
Punkin Center, or near Sycamore Creek, moving east at 10 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Punkin Center and Tonto Basin.
This includes the following highways...
AZ Route 87 between mile markers 222 and 229.
AZ Route 188 between mile markers 260 and 265.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3399 11142 3396 11139 3384 11120 3382 11142
3399 11148 3401 11143
TIME...MOT...LOC 2252Z 253DEG 8KT 3393 11137
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
SDBLocal storm report, Oct 3, 3:55 PM MST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
355 PM MST MON OCT 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM DUST STORM 4 NNE SUN CITY 33.67N 112.26W
10/03/2022 MARICOPA AZ TRAINED SPOTTER
TRAINED SPOTTER REPORTED LESS THAN A QUARTER
MILE VISIBILITY AT 101 AND BELL.
&&
BFSpecial weather statement, Oct 3, 4:02 PM MST, 14 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
402 PM MST Mon Oct 3 2022
AZZ537>544-546-548>551-553-554-559-032345-
Fountain Hills/East Mesa AZ-Sonoran Desert Natl Monument AZ-
Cave Creek/New River AZ-Northwest Pinal County AZ-
Southeast Valley/Queen Creek AZ-Tonopah Desert AZ-East Valley AZ-
West Pinal County AZ-North Phoenix/Glendale AZ-
South Mountain/Ahwatukee AZ-Scottsdale/Paradise Valley AZ-
Buckeye/Avondale AZ-Gila Bend AZ-Central Phoenix AZ-Deer Valley AZ-
Northwest Valley AZ-
402 PM MST Mon Oct 3 2022
...Strong thunderstorms will impact portions of Maricopa and Pinal
Counties through 445 PM MST...
At 402 PM MST, Doppler radar was tracking a strong outflow boundary
from thunderstorms along a line extending from near Paradise Valley
to Glendale Sports Complex to 8 miles northeast of Wintersburg.
Movement was south at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Phoenix, Mesa, Chandler, Glendale, Scottsdale, Gilbert, Tempe,
Peoria, Surprise, Avondale, Goodyear, Buckeye, El Mirage, Fountain
Hills, Paradise Valley, Tolleson, Youngtown, Waddell, Laveen and
Cashion.
This includes the following highways...
AZ Interstate 10 between mile markers 92 and 174.
AZ Interstate 17 between mile markers 195 and 217.
AZ Route 51 between mile markers 1 and 15.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3374 11171 3318 11153 3307 11234 3302 11312
3368 11293 3369 11229
TIME...MOT...LOC 2302Z 016DEG 28KT 3358 11195 3353 11228 3351 11279
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
SDBLocal storm report, Oct 3, 4:05 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
405 PM MST MON OCT 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND GST 2 NE DEER VALLEY 33.69N 112.08W
10/03/2022 E62 MPH MARICOPA AZ ASOS
DVT ASOS REPORTED A 62 MPH WIND GUST.
&&
BFSpecial weather statement, Oct 3, 4:11 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
411 PM MST Mon Oct 3 2022
AZZ531-533-536-538-539-040000-
Gila River Valley AZ-Kofa AZ-Tonopah Desert AZ-Gila Bend AZ-
Central La Paz AZ-
411 PM MST Mon Oct 3 2022
...A strong thunderstorm will impact portions of east central La Paz,
northeastern Yuma and Maricopa Counties through 500 PM MST...
At 410 PM MST, Doppler radar was tracking strong thunderstorms 10
miles southeast of Sundad, or 26 miles west of Gila Bend. This storm
was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Gila Bend, Sentinel, Paloma, Sundad and Hyder.
This includes the following highways...
AZ Interstate 10 between mile markers 73 and 87.
AZ Interstate 8 between mile markers 71 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3281 11349 3344 11382 3361 11309 3295 11281
TIME...MOT...LOC 2310Z 261DEG 4KT 3306 11313
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SDBSpecial weather statement, Oct 3, 4:14 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
414 PM MST Mon Oct 3 2022
AZZ530-533-CAZ569-570-040000-
Parker Valley AZ-Central La Paz AZ-Palo Verde Valley CA-
Chuckwalla Valley CA-
414 PM MST Mon Oct 3 2022
...A strong thunderstorm will impact portions of northwestern La Paz,
San Bernardino and Riverside Counties through 500 PM MST/500 PM
PDT/...
At 413 PM MST/413 PM PDT/, Doppler radar was tracking a strong
thunderstorm 12 miles southwest of Big River, or 14 miles southwest
of Parker. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Parker, Midland and Poston.
This includes the following highways...
AZ Route 95 between mile markers 118 and 142.
CA Route 95 between mile markers 13 and 36.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3380 11417 3371 11494 3403 11508 3408 11467
3408 11444 3412 11438 3414 11423
TIME...MOT...LOC 2313Z 261DEG 3KT 3398 11445
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 2:33 PM MST | Special Weather Statement | PSR | 27 min | |
| Oct 3, 2:52 PM MST | Special Weather Statement | PSR | 38 min | |
| Oct 3, 3:02 PM MST | Special Weather Statement | PSR | 43 min | |
| Oct 3, 3:27 PM MST | Special Weather Statement | PSR | Maricopa | 33 min |
| Oct 3, 3:32 PM MST | Severe Thunderstorm Warning | PSR | La Paz, Maricopa | 43 min |
| Oct 3, 3:37 PM MST | Dust Storm Warning | PSR | Maricopa | 38 min |
| Oct 3, 3:52 PM MST | Special Weather Statement | PSR | Gila | 23 min |
| Oct 3, 3:59 PM MST | Areal Flood Advisory | PSR | La Paz, Maricopa | 17 min |
| Oct 3, 4:02 PM MST | Special Weather Statement | PSR | Maricopa | 43 min |
| Oct 3, 4:03 PM MST | Severe Thunderstorm Warning | PSR | Maricopa | 42 min |
| Oct 3, 4:11 PM MST | Special Weather Statement | PSR | 49 min | |
| Oct 3, 4:14 PM MST | Special Weather Statement | PSR | 46 min | |
| Oct 3, 4:22 PM MST | Special Weather Statement | PSR | 23 min | |
| Oct 3, 4:25 PM MST | Dust Storm Warning | PSR | Maricopa, Pinal | 65 min |
| Oct 3, 4:32 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Oct 3, 4:43 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 47 min |
| Oct 3, 4:47 PM MST | Areal Flood Advisory | PSR | La Paz | 3 hr |
| Oct 3, 4:49 PM MST | Flash Flood Warning | PSR | La Paz, Maricopa, Yuma | 4 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.